Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 274, NWS Dodge City, KS

July 31, 2024Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2024, 5:31 PM CDT for Trego County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2024, 5:31 PM CDT (22:31 UTC)
Expired
Jul 31, 2024, 6:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:09 PM CDT, 22 minutes earlier. Its key messages:

  • Scattered thunderstorms will favor the northeast zones Wednesday night, with strong winds being the primary threat.
  • Slightly less hot Thursday through Saturday.
  • Heat rebuilds Sunday and Monday.
  • Rain chances will remain very limited through the weekend.
Area forecast discussion, Jul 31, 5:09 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
509 PM CDT Wed Jul 31 2024

...Updated Aviation/Key Messages...

.KEY MESSAGES...

- Scattered thunderstorms will favor the northeast zones
  Wednesday night, with strong winds being the primary threat.

- Slightly less hot Thursday through Saturday.

- Heat rebuilds Sunday and Monday.

- Rain chances will remain very limited through the weekend.

&&

.UPDATE...
Issued at 411 PM CDT Wed Jul 31 2024

MESOSCALE UPDATE...

Low level moisture has increased under a capping inversion
created by a shortwave trough and associated enhanced mid level
westerlies. The associated front has already initiated t-storms
across northwest Kansas. These storms will propagate
southeastward and become severe and persist through 04z across
central Kansas. Given a relatively deep mixed layer under the
cap, and DCAPE values around 1700 j/kg, damaging winds to 70 mph
will be the primary concern. Although 0-6 km bulk shear values
are marginally favorable for supercells, once convection becomes
linear along the boundary and begins to propagate
southeastward, supercell mode is unlikely. Initially, however, a
supercell structure or two can't be ruled out, with hail as
large as 2" in diameter. How far southwest the storms develop is
in question as the best upper level support and low level
convergence will remain primarily across central Kansas. Thus,
the best chance of damaging wind is along and east of a line
from Dighton to Kinsley to Pratt, including WaKeeney, Hays, Rush
Center, Larned and Stafford.

&&

.DISCUSSION...
Issued at 321 PM CDT Wed Jul 31 2024

A small upper level trough continues to persist over the rockies.
Additionally, a subtle upper level jet is positioned along the
KS/NE border with the right entrance region roughly over NW KS.
Meanwhile a mid-level shortwave trough exists along the WY/NE
border with an associated surface low currently over southern
SD. The surface low's cold front stretches well into Kansas and
will pass through SW KS later this evening. This will bring a
slight reprieve to very hot triple digit temperatures, a wind
shift, and thunderstorms. Currently a heat advisory and
excessive heat warning in effect for the eastern part of the
CWA. As the front passes, winds will shift from the south to
from the northeast.

The front will also initiate a line of storms starting around
7 pm that drags southeastward exiting the area around 10-11 pm.
Ensembles have up to a 50% chance for accumulation along the
Hays to Great Bend axis. The more intriguing part of the
forecast revolves around the severe threat. Strong gusts
produced by these thunderstorms could be severe and be upwards
of 70 mph. Sufficient CAPE, SRH, and shear will provide ample
fuel for severe convection. Some upper- level support exists
with the aforementioned upper-level jet and weak CVA. With the
strong winds, the environment the models are showing is
favorable for severe hail potential. The exact coverage is the
uncertainty of the forecast with Dodge City only having a 10%
chance for rain with ensembles. This is in disagreement with
multiple CAMs having more convection develop east and south of
the main line of storms. If so, it is reasonable for Dodge City
to receive thunderstorms although the severe threat is less
significant than the northeast zones.

Despite the cold front passage, temperatures will remain hot
Thursday with another heat advisory and excessive heat warning
in effect in the eastern counties. However, the temperatures
will be cooler than it was Tuesday and Wednesday. In the
Thursday/Friday overnight, CAMs show sporadic convection moving
across the middle part of the CWA. Ensembles only have
precipitation chances at around 10%, but this owes to the lack
of confidence on exactly where convection will be covering.

After this period, an upper-level ridge is shown by ensembles to
dominate our region. This will aid in assisting to lower
temperatures, but also dampening chances from precipitation.
Ensembles do not show any meaningful chances (>15%) for
precipitation through the start of next week. Additionally into
the start of next week, ensembles having temperatures warming
back up pushing the 100s again.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 509 PM CDT Wed Jul 31 2024

VFR is expected to continue at GCK/DDC/LBL through this TAF
period. Radar at 22z shows strong to severe thunderstorms
northwest of HYS. These storms will progress southeast this
evening and impcat HYS, where a convective TEMPO group was
maintained. All other airports are expected to remain dry. A
weak cold front will provide a weak N/NE wind shift to all
airports by 12z Thu. VFR and light NE winds will continue
Thursday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ030-031-
043>046-063>065-076>080-086>089.
Excessive Heat Warning until 8 PM CDT Thursday for KSZ066-081-
090.
Heat Advisory from 1 PM to 8 PM CDT Thursday for KSZ087>089.

&&

UPDATE...Finch
DISCUSSION...KBJ
AVIATION...Turner
Hazardous weather outlook, Jul 31, 2:00 AM CDT, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Wed Jul 31 2024

KSZ030-031-043>046-061>066-074>081-084>090-010800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Wed Jul 31 2024 /100 AM MDT Wed Jul 31 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 4:23 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT Wed Jul 31 2024

KSZ030-312145-
Trego KS-
423 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3888 10015 3913 10015 3913 9970
TIME...MOT...LOC 2122Z 240DEG 49KT 3911 10007

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Jul 31, 4:45 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT Wed Jul 31 2024

KSZ030-312215-
Trego KS-
445 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 10015 3913 10015 3913 9976
TIME...MOT...LOC 2145Z 240DEG 49KT 3910 10006

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KBJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:17 PM CDTSpecial Weather StatementDDCMeade43 min
Jul 30, 10:22 PM CDTSpecial Weather StatementDDCMorton38 min
Jul 30, 11:01 PM CDTSpecial Weather StatementDDCStevens44 min
Jul 31, 3:14 PM CDTHeat AdvisoryDDCClark, Comanche, Kiowa, Meade, Seward29 hr
Jul 31, 4:23 PM CDTSpecial Weather StatementDDCTrego22 min
Jul 31, 4:45 PM CDTSpecial Weather StatementDDCTrego30 min
Jul 31, 6:14 PM CDTSevere Thunderstorm WarningDDCEllis, Trego46 min
Jul 31, 6:35 PM CDTSevere Thunderstorm WarningDDCNess, Rush, Trego25 min
Jul 31, 6:46 PM CDTSpecial Weather StatementDDCEllis29 min
Jul 31, 6:49 PM CDTSpecial Weather StatementDDCLane26 min
Jul 31, 6:59 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Ness, Rush, Trego46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.